A healthy living blog from Marshfield Clinic

Helping your kids through antibiotic side effects

Boy doing homework on table with teacher watching over him - Side effects of antibiotics

Nausea, diarrhea, vomiting, abdominal pain and allergic reactions are possible side effects of antibiotics.

Antibiotics can come with some nasty side effects, but typically, those side effects are less of a medical concern than the infection the antibiotics are designed to fight. Nausea, diarrhea, vomiting, abdominal pain and allergic reactions are possible side effects of antibiotics.

The most common side effect

Dr. Alissa Murch, a Marshfield Clinic pediatrician, said in her experience, diarrhea is the most common side effect from antibiotics in the children she treats.

“It’s really hard to predict which kids will struggle with side effects and which won’t,” Murch said. “In general, we worry most about infants because they are smaller and more fragile than older children.”

With diarrhea, the main concern for children is that they will get dehydrated.

“A lot of times we tell parents to continue the antibiotics through the period of diarrhea as long as your child is still urinating, still able to drink,” Murch said. “Red flags would be bloody diarrhea or diarrhea that lasts for two weeks or more.”

If your child experiences these red flags, it’s time for him or her to be seen by a provider. Blood in your child’s stool could indicate the presence of another, secondary infection.

Which antibiotics cause the most side effects?

Murch said stronger antibiotics are usually the ones that cause the most side effects. Antibiotics like Augmentin or a class of antibiotics called cephalosporins tend to cause more gastrointestinal side effects than more mild antibiotics like amoxicillin.

Ultimately, Murch said, the benefit of treating an infection is greater than the risk of side effects from antibiotics.

If it’s an infection that needs to be treated, whether it’s strep throat, pneumonia or an ear infection, the benefit of treating that outweighs having a few loose stools a day,” she said. “But if parents are concerned, I tell them to come back in. At that point the infection may have been adequately treated and we can stop the medication or try a different antibiotic.”

Murch also advises starting your child on a probiotic when he or she begins a course of antibiotics if you are concerned about gastrointestinal side effects.

“Probiotics restore good bacteria to the gut that the antibiotics are kind of killing off,” she said.

Leave a Reply

Your email address will not be published. Required fields are marked *

View our comment policy